Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at May 6, 1999, 5:11 PM EDT for Florence County, Marion County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1999, 5:11 PM EDT (21:11 UTC)
- Expired
- May 6, 1999, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Florence County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:20 PM EDT | Thunderstorm Wind 60 | Marion, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 062111 RRA
TORILM
SCC041-067-062145-
- BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT THU MAY 6 1999
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
MARION COUNTY IN NORTHEAST SOUTH CAROLINA
EASTERN FLORENCE COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH A POSSIBLE TORNADO 3 MILES SOUTHEAST OF
CLAUSSEN...OR ABOUT 11 MILES SOUTHWEST OF MARION...MOVING EAST AT
30 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
MARION AT 525 PM EDT
RAINS AT 535 PM EDT
GAPWAY AT 540 PM EDT
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
$$
LAT...LON 3419 7967 3401 7965 3390 7940 3402 7930
3425 7914 3427 7937 3428 7949What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 6, 2:38 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 6, 2:38 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 238 PM EDT THU MAY 6 1999 SUMMER LIKE PATTERN TO CONT ACROSS THE SE U.S. THIS PERIOD. HIGH OVE THE ATLANTIC IS PROGGED TO REMAIN STRONG AND RETROGRADE TOWARD THE COAST SLIGHTLY. SW FLOW ALOFT WILL CONTAIN SEVERAL WEAK S/WVS AND TIMING OF THESE AND THE ASSOCIATED RAIN WILL BE DIFFICULT AT BEST. STILL NO GOOD SFC BOUNDARIES IN THE AREA SO AND WITH ONLY WEAK UPPER AIR SUPPORT THINK THE CONVECTION WILL REMAIN SCATTERED AND WILL MAINTAIN ONLY CHANCE POPS THROUGH THE PERIOD. TEMPERATURES TO REMAIN WARM THROUGH THE PERIOD WITH MAINLY MID TO UPPER 60S AT NIGHT AND MID 80S DURING THE DAY. CWF: S TO SW FLOW TO CONT ON THE BACK SIDE OF THE HI INTO SAT. GRADIENT DOESN/T CHANGE MUCH SO SPEEDS SHOULD REMAIN IN THE 15 TO 20 KT RANGE. PRELIM CCF ILM 067/084 065/084 059 343 FLO 065/084 063/086 059 453 .ILM...NONE. IRELAND
In the hours before
Special weather statement, May 6, 12:00 PM EDT, 5 hours 11 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-071015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1200 PM EDT THU MAY 6 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY. HAZARDOUS WEATHER... THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 PM AND INCLUDES MARLBORO AND DARLINGTON COUNTIES. ANY SEVERE THUNDERSTORM ACTIVITY WHICH DEVELOPS THIS AFTERNOON ACROSS CENTRAL SOUTH CAROLINA MAY AFFECT NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THIS EVENING. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SYNOPSIS...WARM...MOIST AND UNSTABLE AIR CONTINUES TO BUILD INTO THE REGION THIS AFTERNOON FROM THE GULF OF MEXICO. ADDITIONAL AFTERNOON HEATING WILL ADD TO THE UNSTABLE CONDITIONS AND SEVERE WEATHER POTENTIAL. CRM
Special weather statement, May 6, 2:11 PM EDT, 3 hours before
NCZ029-044>047-079>081-090>095-098-103-104-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 211 PM EDT THU MAY 6 1999 ... A FEW SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH CAROLINA... A MOIST...AND UNSTABLE AIRMASS NOW COVERS EASTERN NORTH CAROLINA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE HEAT OF THE DAY...AND THERE IS A SLIGHT RISK...ONE OR TWO OF THESE COULD BECOME SEVERE. THE AREA WHICH HAS THE BEST CHANCE FOR SEVERE WEATHER...WILL EXTEND SOUTH OF A GOLDSBORO...TO HATTERAS LINE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WINDS IN EXCESS OF 58 MPH...AND HAILSTONES GREATER THAN 3/4 INCH IN DIAMETER. COMMUNITIES WITHIN THIS SLIGHT RISK AREA INCLUDE KINSTON...NEW BERN ...JACKSONVILLE...MOREHEAD CITY...AND ORIENTAL. RESIDENTS OF EASTERN NORTH CAROLINA...SHOULD BE PREPARED TO TAKE ACTION IF THREATENING WEATHER APPROACHES. MONITOR LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST CONDITIONS...AND POSSIBLE WARNINGS. JME
Local storm report, May 6, 4:04 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
404 PM EDT THU MAY 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM DARLINGTON SC .75 INCH HAIL
05/06/99 DARLINGTON 3NW OF DARLINGTONLocal storm report, May 6, 4:44 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
444 PM EDT THU MAY 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HARTSVILLE SC WIND DAMAGE
05/06/99 DARLINGTON NUMEROUS TREES BLOWN DOWN.Local storm report, May 6, 5:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
504 PM EDT THU MAY 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM DARLINGTON CO ARPT SC WIND DAMAGE
05/06/99 DARLINGTON HANGAR DOORS 78 FT BY 16
FT BLOWN OFF HINGES. HOLE
ALSO CREATED IN ROOF.
0456 PM PAMPLICO SC WIND DAMAGE
05/06/99 FLORENCE TREES DOWN.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:58 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 47 min |
| May 6, 3:39 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence, Marlboro | 36 min |
| May 6, 3:39 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 36 min |
| May 6, 4:16 PM EDT | Tornado Warning | ILM | Darlington | 44 min |
| May 6, 4:28 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 47 min |
| May 6, 4:30 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 30 min |
| May 6, 4:44 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 46 min |
| May 6, 5:00 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 30 min |
| May 6, 5:27 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 33 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.